First Time User? Enroll now.
Notice of Data Security Incident
COVID-19: Vaccine information and additional resources | Medicaid: The program is changing and you must take steps to keep your UNC Health providers
Home > Health Library > Postural Orthostatic Tachycardia Syndrome (POTS)
Postural orthostatic tachycardia syndrome (POTS) is a fast heart rate (tachycardia) that starts after you stand up. This can cause symptoms such as dizziness or weakness.
Experts don't understand what causes it, but different body systems seem to be out of balance. POTS may follow certain triggers such as a viral illness, a surgery, or pregnancy.
Soon after you stand up, you may have symptoms such as:
With POTS, you may also have problems with:
Symptoms can range from mild to severe.
Some things can make symptoms worse. These include heat, menstrual cycle, dehydration, alcohol, exercise, and standing for a long time.
When you first notice symptoms, lying down may help you feel better.
To learn what is causing your symptoms, your doctor may:
You may have other tests such as a tilt table test. This test checks how your body responds when you change positions.
Work with your doctor to find the right mix of treatments to help relieve symptoms and improve your quality of life. These treatments may include:
Current as of:
April 29, 2021
Author: Healthwise StaffMedical Review: Adam Husney MD - Family MedicineMartin J. Gabica MD - Family MedicineRakesh K. Pai MD, FACC - Cardiology, Electrophysiology
Current as of: April 29, 2021
Author: Healthwise Staff
Medical Review:Adam Husney MD - Family Medicine & Martin J. Gabica MD - Family Medicine & Rakesh K. Pai MD, FACC - Cardiology, Electrophysiology
To learn more about Healthwise, visit Healthwise.org.
© 1995-2021 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.